Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 2, 2008Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 2, 2008, 11:46 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2008, 11:46 PM CDT (04:46 UTC)
Expired
Jun 3, 2008, 12:03 AM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 11:50 PM CDTHAIL 0.54 E Wilsey, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
7.4
Supercell composite
27.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 030446
SVRTOP
KSC111-127-197-030515-
/O.NEW.KTOP.SV.W.0111.080603T0446Z-080603T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF WILSEY...OR 27 MILES NORTHWEST OF
  EMPORIA...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COUNCIL GROVE...
  DUNLAP...
  BUSHONG...
  ALLEN...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3881 9617 3857 9612 3858 9675 3872 9678
TIME...MOT...LOC 0446Z 268DEG 44KT 3864 9658

$$
2 follow-up statements
000 
WWUS53 KTOP 030452
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT MON JUN 2 2008

KSC111-127-197-030515-
/O.CON.KTOP.SV.W.0111.000000T0000Z-080603T0515Z/
WABAUNSEE-MORRIS-LYON-
1152 PM CDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN LYON...EAST CENTRAL MORRIS AND SOUTH CENTRAL
WABAUNSEE COUNTIES...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR COUNCIL GROVE...OR 24 MILES
NORTHWEST OF EMPORIA...MOVING EAST AT 51 MPH.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...BUSHONG AND ALLEN.

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3858 9657 3874 9663 3881 9617 3857 9612
TIME...MOT...LOC 0452Z 268DEG 44KT 3864 9649

$$
000 
WWUS53 KTOP 030503
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT TUE JUN 3 2008

KSC111-127-197-030513-
/O.CAN.KTOP.SV.W.0111.000000T0000Z-080603T0515Z/
WABAUNSEE-MORRIS-LYON-
1203 AM CDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...EAST
CENTRAL MORRIS AND SOUTH CENTRAL WABAUNSEE COUNTIES HAS BEEN
CANCELLED...

AT 1203 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3858 9657 3874 9663 3881 9617 3857 9612
TIME...MOT...LOC 0503Z 268DEG 44KT 3864 9632

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:26 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 3:26 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT MON JUN 2 2008

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD MEAN RIDGE ACRS THE SRN HI
PLAINS WITH MORE ZONAL FLOW TOPPING THE RIDGE ACRS THE CTNR/NRN
PLAINS. UPSTRM...NEW HEIGHT FALLS WERE SEEN MOVING INTO THE WRN US
WITH SEVERAL EMBEDDED SHRTWV TROFS NOW EVIDENT WITHIN THE MEAN
TROF. STG EML WAS NOTED JUST OFF TO THE SW OF THE FA WITH A +16 C
H7 TMP FM KDDC INTO NM/W TX. SIG LO LVL MOISTURE CONTD TO BE
LOCATED AT THE EDGE OF THE EML WITH +16 C H85 DEWPOINTS NOTED AT
BOTH KDDC AND KSGF. 19Z SFC ANLYS DCD LO PRES OVR SE CO WITH A
COUPLE OF DIFFERENT BOUNDARIES EXTNDG NE OF THE LOW. ONE FM THE
EARLY MRNG MCS ACRS CNTRL KS AND ANOTHER THRU N-CNTRL KS AND INTO
SE NEB.

FORECAST...CONVECTION OVER THE NEXT COUPLE OF DAYS ASSOCIATED WITH
THE WRN US TROF IS THE MAIN FORECAST CONCERN. ATMOSPHERE BEHIND
MRNG MCS IS BECOMING MODERATELY UNSTABLE ALNG THE OUTFLOW BOUNDARY
ACRS CNTRL KS. SOME CONCERN OF TSRA DVLPMNT ALNG THIS
BOUNDARY THIS EVNG...BUT WITH INCREASING MID LVL TMPS /NOTED
EARLIER FM THE DDC SOUNDING/ ADVECTING INTO THE SW CWA...THINK
REDEVELOPMENT IS FAIRLY UNLIKELY THIS AFTN. WL GO WITH A SLIGHT
CHANCE POP IN THE WRN AND SWRN CWA JUST IN CASE...BUT MOST LIKELY
SCENARIO IS FOR STORMS TO DEVELP OVR E-CNTRL/NE CO LATER THIS AFTN
AND THEN TRACK TO THE EAST DURING THE EVNG. THESE ARE LIKELY TO
ENTER THE CWA AFTER ARND 10/11 PM IN THE NW AND GENERALLY STAY OVR
THE NRN CWA TO THE NORTH OF THE STRONGEST CAPPING INVERSION. SOME
SVR WX WL BE POSSIBLE WITH THIS ACTIVITY...BUT ONCE AGAIN
HAIL/WIND WL BE THE MAIN THREATS. CDFNT WL TRY AND DROP THRU THE
CWA ON THUR ASSOCIATED WITH POTENT UPPR LVL SHRTWV TROF OVR THE
WRN DAKOTAS THIS AFTN. WITH ANY CONVECTION EXITING THE NE CWA BY
EARLY MRNG...SHLD SEE THE ATMOSPHERE BECOME MODERATELY UNSTABLE
ONCE AGAIN ALNG THE CDFNT. BOTH NAM/GFS DO INDC WEAK HEIGHT
FALLS/CAA ASSOCIATED WITH ANOTHER MID LVL WAVE MOVG THRU KS DURING
THE AFTN. MODELS ARE NOT OVERLY EXCITING ABOUT PRODUCING QPF...BUT
GIVEN THE LARGE-SCALE FORCING FOR ASCENT AND SOME WEAK MESOSCALE
FORCING FOR UVV ALNG THE CDFNT...SOME SCT TSRA ARE LIKELY BY LATE
AFTN ALNG THE FNT. GIVEN THE INSTABILITY ALNG THE BOUNDARY...SVR
WX IS POSSIBLE TUES AFTN/EVNG. LARGELY UNIDIRECTIONAL DEEP LAYER
FLOW SHLD LIMIT THE THE MAIN THREATS TO LARGE HAIL AND WIND
THOUGH. THUNDERSTORMS SHLD GENERALLY DIMINISH OVR THE SRN CWA
DURING THE LATE EVNG WITH THE BETTER FORCING AND FOCUS BECOMING
FOCUSED FARTHER NORTHWEST ASSOCIATED WITH MASS CONVERGENCE AT THE
NOSE OF A STG LO LVL JET. SOME OF THIS TSRA ACTIVITY MAY SKIRT THE
NRN CWA DURING THE OVERNIGHT HOURS...BUT SHLD GENERALLY STAY TO
OUR NORTH. SFC BOUNDARY STARTS TO LIFT TO THE NORTH ON WED AND
JUST HOW FAR NORTH IS IN QUESTION WITH THE NAM TAKING THE BOUNDARY
WELL INTO NEB AND THE GFS FARTHER SOUTH. ATTM WILL PLAY IN THE
MIDDLE WITH THE FNT NR THE KS/NEB BORDER BY EVNG. ATMOSPHERE ON
WED LOOKS TO BECOME EXTREMELY UNSTABLE SOUTH OF THE BOUNDARY WITH
OVER 3000 J/KG OF MLCAPE. STG CAPPING INVERSION WILL BE IN PLACE
TO HOLD CONVECTION FOR MOST OF THE DAY...BUT WITH THE DRYLINE
MIXING E INTO CNTRL KS...A COUPLE OF STORMS SEEM LIKELY TO MOV
INTO THE WRN/NRN CWA DURING THE EVNG. SVR WX IS CERTAINLY LIKELY
IF STORMS TO OCCUR ON WED/WED NIGHT WITH SIG SVR POSSIBLE FM ALL
MODES OF CONVECTION.

MAIN UPPR LVL TROF STARTS TO SWING INTO THE PLAINS ON THURS WITH A
DRYLINE SETTING UP OVR CNTRL KS AND A CDFNT MOVG INTO THE NW CWA.
SHLD SEE SOME ACTIVITY DVLP ALNG BOTH BOUNDARIES BY LATE AFTN
GIVEN THE UPPR LVL FORCING. AGAIN...SVR WX CERTAINLY SEEMS LIKELY
ONCE STORMS DVLP WITH A TRANSITION TO MORE OF A SQUALL LINE THURS
NIGHT AS THE CDFNT MOVES THRU THE AREA. HAVE INCREASED POPS INTO
THE LIKELY CAT FOR THURS NIGHT. SFC CDFNT SHLD STILL HANG IN THE
ERN CWA ON FRI AND SO CONTD POPS PER PREVIOUS FORECAST DURING THAT
PERIOD.

BOUSTEAD

&&

.AVIATION...

THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS AND THE LATEST
GUIDANCE INDICATING A STRONG LOW LEVEL JET BUILDING INTO THE
FORECAST AREA ARE THE PRIMARY CONCERNS FOR THE 18Z TAF CYCLE.
THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING NEAR TAF
SITES...BUT WITH LITTLE CONFIDENCE IN THE TIMING OF THIS...HAVE NOT
MENTIONED THUNDER IN THE TAFS ATM.  THUNDERSTORMS THIS MORNING MAY
INITIALLY KEEP NEW ACTIVITY OFF TO THE SOUTH OF TAF SITES...BUT A
SITUATION TO MONITOR FOR THE 00Z TAF CYCLE.  OTHERWISE LATEST MODEL
GUIDANCE INDICATES STRONG 60-70 KT LOW LEVEL JET BUILDING IN OVER
THE TAF SITES TONIGHT.  WITH SFC WINDS REMAINING BACKED OUT OF THE
SOUTH AND LLJ COMING OUT OF THE SOUTHWEST...LOW LEVEL WIND SHEAR MAY
NEED TO BE ADDED TO 00Z TAF CYCLE.  POTENTIAL FOR MVFR CIGS AS LLJ
BUILDS IN OVER TAF SITES AFT 06Z TONIGHT.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 4:16 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT MON JUN 2 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-032130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
416 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY MOVE EAST THROUGH NORTH CENTRAL KANSAS LATE THIS
AFTERNOON OR THIS EVENING...AND THEN CONTINUE EAST INTO PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING OUTFLOW
WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES EXIST FOR LOCATIONS SOUTHEAST OF A LINE FROM
WASHINGTON TO MINNEAPOLIS TUESDAY AFTERNOON...FOR THE ENTIRE AREA
TUESDAY NIGHT...FOR LOCATIONS MAINLY ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY AND WEDNESDAY NIGHT...FOR THE ENTIRE AREA
AGAIN THURSDAY AND THURSDAY NIGHT...FOR MUCH OF NORTHEAST AND
EAST CENTRAL KANSAS FRIDAY....AND FOR MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS SATURDAY NIGHT. SEVERE THUNDERSTORMS MAY OCCUR IN
MANY OF THESE PERIODS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS ON TUESDAY...WEDNESDAY...AND THURSDAY. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Jun 2, 10:21 PM CDT, 1 hour 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT MON JUN 2 2008

KSZ035-030415-
DICKINSON-
1021 PM CDT MON JUN 2 2008

THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 46 MPH
INTO WESTERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE SOLOMON...CARLTON...ABILENE...
MOONLIGHT... AND ENTERPRISE..

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 2, 11:32 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 PM CDT MON JUN 2 2008

KSZ037-038-054-030500-
LYON-MORRIS-WABAUNSEE-
1132 PM CDT MON JUN 2 2008

THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 50 MPH
ACROSS PORTIONS OF SOUTHERN WABAUNSEE...MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE PARKERVILLE...COUNCIL GROVE LAKE...COUNCIL
GROVE...DUNLAP...BUSHONG AND ALLEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.